Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

August 5, 2012Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Aug 5, 2012, 10:33 PM EDT for Miami-Dade County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 10:33 PM EDT (02:33 UTC)
Expired
Aug 5, 2012, 11:00 PM EDT
In force
27 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 5 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 2.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WWUS82 KMFL 060233
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1033 PM EDT SUN AUG 5 2012

FLZ073-074-173-174-060300-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL 
1033 PM EDT SUN AUG 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL MIAMI-DADE
COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...

* UNTIL 1100 PM EDT

* AT 1030 PM EDT...METEOROLOGISTS DETECTED HEAVY SHOWERS 4 MILES     
  SOUTHEAST OF CUTLER BAY...AND MOVING WEST AT 25 MPH.

* THE STORM WILL AFFECT...
  BLACK PT...
  PALMETTO BAY...
  CUTLER BAY...
  GOULDS...
  NARANJA...
  INLIKITA...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2561 8030 2559 8031 2557 8030 2553 8031
      2553 8032 2547 8033 2545 8032 2544 8051
      2551 8061 2564 8060 2572 8053 2569 8037
      2562 8028
TIME...MOT...LOC 0232Z 107DEG 20KT 2554 8032

$$

60

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 9:01 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 5, 9:01 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
901 PM EDT SUN AUG 5 2012

...HEAVY RAINFALL POSSIBLE MONDAY OVER SOUTH FLORIDA...

.UPDATE...
THE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE
INTERIOR AND WEST COAST METRO AREAS OF SOUTH FLORIDA HAVE
DISSIPATED THIS EVENING. HOWEVER...SHOWERS AND THUNDERSTORMS WERE
DEVELOPING IN THE ATLANTIC WATERS THIS EVENING ASSOCIATED WITH A
TROUGH OF LOW PRESSURE IN THE BAHAMA ISLANDS THAT EXTENDS
SOUTHWARD INTO TROPICAL STORM ERNESTO IN THE CENTRAL CARIBBEAN
SEA.

TROPICAL STORM ERNESTO IS FORECAST BY THE NATIONAL HURRICANE
CENTER TO MOVE WEST TONIGHT AND INTO THE WESTERN CARIBBEAN SEA ON
MONDAY. THIS WILL PULL THE TROUGH OF LOW PRESSURE WESTWARD AND
THROUGH SOUTH FLORIDA ON MONDAY. THIS SHOULD KEEP THE SHOWERS AND
THUNDERSTORMS DEVELOPING IN THE ATLANTIC WATERS TONIGHT WHILE
MOVING WESTWARD INTO SOUTH FLORIDA. THE BEST COVERAGE OF THE
SHOWERS AND THUNDERSTORMS WILL BE OVER THE EAST COAST METRO AREAS
AFTER MIDNIGHT TONIGHT. THEREFORE...THE EAST COAST METRO AREAS
WILL SEE SCATTERED POPS TONIGHT DECREASING TO ISOLATED COVERAGE
OVER THE WEST COAST METRO AREAS. ON MONDAY...THE POPS WILL REMAIN
IN THE LIKELY RANGE FOR ALL OF SOUTH FLORIDA.

THE LATEST FORECAST MODELS ARE ALSO CONTINUING TO SHOW THE PWAT
VALUES TO BE AROUND 2.3 INCHES ON MONDAY. THIS IS 2 STANDARD
DEVIATIONS ABOVE THE NORMAL OF 1.85 INCHES. SO WILL ADD LOCALLY
HEAVY RAINFALL INTO THE FORECAST FOR MONDAY FOR ALL OF SOUTH
FLORIDA.

THE GROUNDS OVER THE EAST COAST METRO AREAS CONTINUE TO
BE SATURATED FROM THE RECENT RAINFALL OVER THE LAST COUPLE OF
DAYS. SO ANY ADDITIONAL RAINFALL COULD LEAD TO SOME FLOODING
CONCERNS ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS OF THE
EAST COAST METRO AREAS. THEREFORE...WE WILL CONTINUE TO MONITOR
THE LATEST MODEL FORECAST OVERNIGHT TO SEE IF A FLOOD WATCH WILL
BE NEEDED FOR PORTIONS OF THE EAST COAST METRO AREAS ON MONDAY.

&&
UPDATED...54/BNB

.PREV DISCUSSION... /ISSUED 752 PM EDT SUN AUG 5 2012/

AVIATION...

THE CONVECTION ACROSS THE PENINSULA HAS MOSTLY DISSIPATED WITH ALL
SOUTH FLORIDA TERMINALS EXPECTED TO MAINTAIN MAINLY VFR CONDITIONS
DURING THE EVENING HOURS. SOME SHOWERS AND ISOLATED THUNDERSTORMS
TO THE EAST OF BISCAYNE BAY MAY AFFECT TERMINAL KTMB BRIEFLY IN
THE NEXT HOUR OR SO AND WILL AMENED IF NECESSARY. OTHERWISE
MODERATE EASTERLY FLOW WILL CONTINUE TO BRING IN BRING IN SHOWERS
ACROSS THE ATLANTIC WATERS WITH ALL EAST COAST TERMINALS ASSIGNED
VCSH THROUGH THE EARLY MORNING HOURS WITH BRIEF SUB-VFR CONDITIONS
POSSIBLE WITH A PASSING SHOWER.

60

PREV DISCUSSION... /ISSUED 225 PM EDT SUN AUG 5 2012/

DISCUSSION...THE AXIS OF A TROPICAL WAVE CONTINUES TO PUSH WELL
AWAY FROM THE AREA AND IS NOW LOCATED OVER NORTH FLORIDA INTO THE
NORTHEAST GULF. HOWEVER, CONSIDERABLE MOISTURE REMAINS IN PLACE
WITH PRECIPITABLE WATERS AVERAGING JUST OVER 2 INCHES. AS SEA
BREEZES ADVANCE INLAND, CONVECTION WILL BECOME FOCUSED OVER THE
INTERIOR THROUGH EARLY EVENING. A FEW STORMS COULD CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING, LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS OF 40 TO 50 MPH, BUT THE SEVERE WEATHER RISK APPEARS
RATHER LOW. WHILE DIURNAL CONVECTION WILL PEAK LATE THIS
AFTERNOON, THE LATEST OPERATIONAL MODEL RUNS STILL INDICATE AN
ENHANCED AREA OF MOISTURE AND ACCOMPANYING WIND SURGE (CURRENTLY
OVER THE BAHAMAS) MOVING TOWARD THE EAST COAST LATER TONIGHT.
WHEN COMBINED WITH STRENGTHENING LOW LEVEL CONVERGENCE, WE
ANTICIPATE AT LEAST SOME INCREASE IN SHOWERS/STORMS ALONG THE
EAST COAST, MAINLY AFTER 09Z. FOR NOW, WE HAVE KEPT POPS AT 40
PERCENT ALONG THE SOUTHEAST COAST FOR LATE TONIGHT AS IT APPEARS
THE DEEPEST MOISTURE MAY NOT ARRIVE UNTIL JUST AFTER DAYBREAK.

AS MOISTURE CONTINUES TO MOVE NORTHWEST AROUND THE PERSISTENT
WESTERN ATLANTIC RIDGE, NUMEROUS SHOWERS AND STORMS ARE EXPECTED
ON MONDAY. SOUTH TO SOUTHEAST WIND FLOW WILL AGAIN TEND TO
CONCENTRATE ACTIVITY OVER THE INTERIOR AND WEST, ALTHOUGH PERIODS
OF HEAVY RAINFALL COULD MATERIALIZE ACROSS THE ENTIRE AREA,
ESPECIALLY ALONG AND NEAR THE EAST COAST DURING THE MORNING
HOURS. A GRADUAL IMPROVEMENT IN CONDITIONS IS EXPECTED MONDAY
NIGHT INTO TUESDAY AS A LOW LEVEL RIDGE DRAWS CLOSER TO THE
REGION. THE DRYING TREND WILL CONTINUE THROUGH THURSDAY WITH
PRECIPITABLE WATERS AVERAGING AROUND 1.25 INCHES FOR MID WEEK. AS
THE SAHARAN AIR LAYER MOVES BACK ACROSS THE REGION, HAZY SKIES
ARE EXPECTED. WHILE SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN INTERIOR TUESDAY THROUGH THURSDAY, MOST
OTHER AREAS WILL STAY DRY.

A FEW WELL DEFINED SHORTWAVES WILL HELP CREATE A RATHER STRONG
MID LEVEL TROUGH OVER THE EASTERN STATES BY FRIDAY. IN RESPONSE,
THE LOW LEVEL RIDGE AXIS WILL BE PUSHED FARTHER SOUTH. MOISTURE
WILL ACCORDINGLY SURGE BACK INTO THE AREA WITH INCREASED
PRECIPITATION CHANCES FRIDAY INTO NEXT WEEKEND. TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE WEEK.

AVIATION...18Z ISSUANCE...A LIGHT TO MODERATE EAST TO SOUTHEASTERLY
FLOW AT 10-15 KNOTS WILL CONTINUE THIS AFTERNOON...WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS DEVELOPING NEAR OR TO THE WEST OF
THE EAST COAST TAF SITES. MOST OF THE SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED TO BE CONCENTRATED ACROSS THE INTERIOR AND
NEAR KAPF THIS AFTERNOON ALONG THE GULF COAST SEA BREEZE...SO
ADDED A TEMPO GROUP FOR TSRA AND MVFR CONDITIONS AT KAPF.
INCREASING MOISTURE IS EXPECTED LATE TONIGHT INTO MONDAY WITH AN
ASSOCIATED WIND SURGE DUE TO ERNESTO TO THE SOUTH AND HIGH
PRESSURE TO THE NORTH. SO THERE MAY BE A LULL IN SHOWER ACTIVITY
FOR THE EAST COAST THIS EVENING...WITH SHOWERS INCREASING IN
COVERAGE LATE TONIGHT INTO THE DAY ON MONDAY...THEN PUSHING
TOWARDS KAPF BY THE MID/LATE AFTERNOON. LEFT THE THUNDERSTORM
MENTION UNTIL AFTER 14Z FOR THE EAST COAST TAF SITES.

MARINE...WINDS WILL INCREASE TONIGHT INTO MONDAY, MAINLY OVER THE
ATLANTIC WATERS, WITH SPEEDS AVERAGING 15-20 KNOTS. SEAS MAY
BUILD UP TO 5 FEET IN THE GULF STREAM. WINDS WILL AVERAGE 10-15
KNOTS TUESDAY THROUGH THURSDAY WITH SEAS MAINLY 3 FEET OR LESS.

FIRE WEATHER...RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL
THRESHOLDS WITH NO MAJOR FIRE WEATHER CONCERNS OVER AT LEAST THE
NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  79  89  78 / 40 40 70 30
FORT LAUDERDALE  91  80  89  79 / 40 40 70 30
MIAMI            90  79  89  79 / 40 40 70 30
NAPLES           92  76  90  78 / 60 20 70 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...14/MJB
AVIATION/RADAR...84/AK
Hazardous weather outlook, Aug 5, 9:20 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
920 PM EDT SUN AUG 5 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
061200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
920 PM EDT SUN AUG 5 2012

...ISOLATED STORMS TONIGHT EXCEPT SCATTERED EAST COAST AREAS...
...LOCALLY HEAVY RAINFALL POSSIBLE MONDAY WITH ANY STORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS AT THE
EAST COAST BEACHES OF PALM BEACH, BROWARD AND MIAMI DADE DUE TO
MODERATE ONSHORE FLOW AND LOW TIDE TONIGHT.

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED OVER SOUTH
FLORIDA TONIGHT WITH EVEN SCATTERED THUNDERSTORMS OVER ATLANTIC
WATERS. LIGHTNING, LOCALLY HEAVY RAIN AND GUSTY WINDS CAN BE
EXPECTED WITH ANY STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED ON MONDAY. THESE STORMS ARE
CAPABLE OF PRODUCING LIGHTNING STRIKES, GUSTY WINDS, AND HEAVY
RAINFALL. THE STORMS WILL ALSO BE SLOW MOVING ON MONDAY WHICH
COULD LEAD TO SOME FLOODING OVER SOUTH FLORIDA ESPECIALLY IN LOW
LYING AND POORLY DRAIN AREAS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN EXPECTED TUESDAY
THROUGH SATURDAY ACROSS SOUTH FLORIDA. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND GUSTY
WINDS.

HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE EACH
DAY, ESPECIALLY IN THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Aug 5, 10:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1033 PM EDT SUN AUG 5 2012

FLZ073-074-173-174-060300-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL
1033 PM EDT SUN AUG 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL MIAMI-DADE
COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...

* UNTIL 1100 PM EDT

* AT 1030 PM EDT...METEOROLOGISTS DETECTED HEAVY SHOWERS 4 MILES
  SOUTHEAST OF CUTLER BAY...AND MOVING WEST AT 25 MPH.

* THE STORM WILL AFFECT...
  BLACK PT...
  PALMETTO BAY...
  CUTLER BAY...
  GOULDS...
  NARANJA...
  INLIKITA...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2561 8030 2559 8031 2557 8030 2553 8031
      2553 8032 2547 8033 2545 8032 2544 8051
      2551 8061 2564 8060 2572 8053 2569 8037
      2562 8028
TIME...MOT...LOC 0232Z 107DEG 20KT 2554 8032

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:23 PM EDTSpecial Marine WarningMFL26 min
Aug 6, 3:46 PM EDTSpecial Weather StatementMFLCollier44 min
Aug 6, 4:28 PM EDTSpecial Weather StatementMFLBroward47 min
Aug 6, 4:59 PM EDTSpecial Weather StatementMFLBroward61 min
Aug 6, 5:26 PM EDTSpecial Weather StatementMFLPalm Beach49 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.